Puerto Rico, 2013

Damaging Wind in Puerto Rico, June 2, 2013

June 2, 2013 · NWS SJU · 1 event in 1 county or zone

Mid level trough combined with available moisture and local sea breeze convergence to produce scattered showers with isolated strong thunderstorms over the Western Interior and Northwest sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Mid level trough combined with available moisture and local sea breeze convergence to produce scattered showers with isolated strong thunderstorms over the Western Interior and Northwest sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 2, 2:42 PM AST, 35 minutes earlier.

Area forecast discussion, Jun 2, 2:42 PM AST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
242 PM AST SUN JUN 2 2013

.SYNOPSIS...AT UPPER LEVELS...RIPPLES IN THE NORTHWESTERLY FLOW WILL MOVE
THROUGH THE LOCAL AREA NOW THROUGH TUESDAY MORNING. AFTERWARD THE
FLOW WILL TURN NORTHEASTERLY AND STRENGTHEN AS A STRONG HIGH
BUILDS JUST NORTH OF CUBA AND A WEAK TROUGH EXTENDS SOUTHWEST
OVER THE WINDWARD ISLANDS...CREATING A PATTERN THAT WILL LAST
THROUGH THE WEEKEND.

AT MID LEVELS...HIGH PRESSURE REMAINS OVER OR NEAR THE LOCAL AREA
THROUGH MID WEEK. A WEAK TROUGH WILL EXTEND SOUTHWEST OVER THE
EASTERN CARIBBEAN PUSHING THE HIGH TO THE WEST NORTHWEST BY THE
FOLLOWING WEEKEND.

AT LOWER LEVELS...DRIER AIR HAS EDGED IN OVER THE AREA...BUT
MOISTURE RETURNS AS A TROPICAL WAVE MOVES FROM ITS CURRENT
NEGATIVELY TILTED POSITION AT 52 WEST TO THE EASTERN CARIBBEAN BY
TUESDAY. PATCHY MOISTURE THEN CONTINUES THROUGH THE WEEKEND...IN
SPITE OF THE INTRUSION OF A DUST LADEN LAYER OF SAHARAN AIR ABOVE
ABOUT 6 KFT.

&&

.DISCUSSION...THUNDERSTORMS GREW OVER PUERTO RICO EARLIER THAN
YESTERDAY...TENTATIVELY AT FIRST...AND THEN WITH INCREASING VIGOR AS
THE TIME GREW CLOSER TO MID-AFTERNOON. TOPS REACHED OR EXCEED 52
THOUSAND FEET IN PLACES AND AN URBAN AND SMALL STREAM FLOOD
ADVISORY WAS ISSUED FOR MOST OF THE MUNICIPALITIES IN THE
CULEBRINAS RIVER BASIN. A REPORT OF WIND DAMAGE WAS RECEIVED FROM
EMERGENCY MANAGEMENT IN AGUADA AND MOCA. DRIER AIR WILL PASS
THROUGH OVERNIGHT...THEN MOISTURE WILL INCREASE ON MONDAY AHEAD OF
A TROPICAL WAVE.

THIS TROPICAL WAVE...WHICH IS CURRENTLY AT 52 DEGREES WEST AT THIS
LATITUDE...CONTINUES TO HAVE A FORECAST PASSAGE OF TUESDAY
MORNING IN THE GFS. THE GFS SOLUTION...HOWEVER...APPEARS TO BE WEAK
ON MOISTURE ESPECIALLY AT 850 MB...DURING AND RIGHT AFTER PASSAGE.
THE ECMWF IS SHOWING MORE MOISTURE AND BOTH MODELS SUGGEST THAT
ACTIVITY OVER THE AREA WILL PEAK AROUND 18Z WITH PRECIPITATION
OVER MUCH OF THE FORECAST AREA THROUGH 05/00Z. NEVERTHELESS...IN
DEFERENCE TO PREVIOUS FORECASTERS WILL LEAVE THE TUESDAY FORECAST
INTACT AND RE-EVALUATE IT ON MONDAY.

AFTER TUESDAY A LAYER OF SAHARAN AIR LADEN WITH DESERT DUST MOVES
INTO THE LOCAL AREA. THE LOWEST LAYERS CONTINUE TO SEE PATCHES OF
MOISTURE WHICH WILL SPAWN VIGOROUS THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND MAINLY IN THE WEST...BUT IN GENERAL CONVECTIVE
ACTIVITY WILL DIMINISH THROUGH THE END OF THE WEEK. ANOTHER
FRAGMENTED AND SHEARED TROPICAL WAVE APPEARS TO BE COMING THROUGH
ON SUNDAY THOUGH SOME MOISTURE MAY COME AS A PRECURSOR SATURDAY. THERE
WILL BE WEAK TROUGHING AT UPPER LEVELS FROM THE NORTHEAST AT THAT
TIME.

&&

.AVIATION...
LOW LEVEL MOISTURE HAS SPAWNED VIGOROUS THUNDERSTORMS THAT
CONTINUE IN THE NORTHWEST PORTION OF PUERTO RICO WITH HEAVY RAIN
AND POSSIBLY DAMAGING WINDS IN DOWN BURSTS. EXPECT MVFR CONDS AND
MOUNTAIN OBSCURATIONS UNTIL ARND 02/22Z. ELSEWHERE VFR CONDITIONS
WILL PREVAIL THROUGH ABOUT 03/16Z. THE ASOS AT TIST APPEARS TO BE
REPORTING CIGS THAT WE CANNOT CONFIRM. PIREPS WOULD BE
APPRECIATED.

&&

.MARINE...STEADY AND FRESH TRADE WINDS THROUGH THE AREA UNTIL AT
LEAST TUESDAY WILL KEEP SEAS IN EXPOSED WATERS UP TO 4 TO 6 FEET.
A TROPICAL WAVE WILL INCREASE SHOWERS AND THUNDERSTORMS MONDAY
NIGHT AND TUESDAY. SAHARAN DUST WILL MAKE HORIZONS HAZY AFTERWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  77  86 /  20  20  70  70
STT  78  87  78  88 /  20  20  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/12
Hazardous weather outlook, Jun 2, 5:39 AM AST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST SUN JUN 2 2013

AMZ710>745-PRZ001>013-031100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
539 AM AST SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-031100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
539 AM AST SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 117 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aguada

When
June 2, 3:17 PM AST
Where
Aguada County, 14.56 mi N of Aguada to 14.86 mi N of Aguada
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.331, -67.163

Tree fell on power line in Barrio Naranjo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458767.